Ototoxic drugs and hearing loss
Some medicines have side effects that can cause damage to the cochlea (hearing organ) or the balance system in the inner ear. This can lead to cause hearing loss, balance problems or tinnitus. These types of medicines are called ototoxic.
There are several prescription and over the counter medications that are linked with hearing loss. Usually, there is only a risk to your hearing if you’re taking very large doses, or very strong medications, such as those used to treat cancer.
What to do if you think your medicines are causing hearing loss
You should talk to your doctor if you think that a medicine you are taking is:
- causing hearing loss
- causing balance problems
- causing tinnitus
- making existing hearing loss worse.
You should not reduce your dose or stop taking the medication altogether without speaking to your doctor.
Your doctor may be able to prescribe you a different medication that won’t affect your hearing in the same way.
If this isn’t possible, you should ask your doctor’s advice and decide with them whether the benefits of taking the medicine outweigh the possibility of permanently damaging your hearing.
Effects of aspirin on hearing loss
If aspirin is taken in its correct dose, it’s very unlikely to cause side effects.
If it’s taken in a large dose or in an overdose, aspirin can sometimes cause temporary tinnitus, dizziness and nausea.
There is little evidence that aspirin taken in normal doses causes permanent hearing loss.
Effects of antibiotics on hearing loss
The group of antibiotics that is most likely to cause hearing loss is called aminoglycosides. These include:
These antibiotics are often used to treat serious or life-threatening bacterial infections.
If you’ve been prescribed aminoglycosides, you should have been made aware of the risk of permanent damage to your hearing. The effects will usually be monitored by regular blood tests to see how much of the drug is in your bloodstream.
Some people are more likely, due to their genetics, to experience hearing or balance problems caused by aminoglycoside antibiotics. Your doctor may consider doing genetic testing, depending on how urgently treatment needs to be started.
Effects of cancer treatment on hearing loss
Chemotherapy is the use of cytotoxic (anti-cancer) medication to treat cancer.
Cytotoxic medications can attack healthy cells as well as cancer cells ones. This can cause a number of side effects, including hearing loss and tinnitus.
Some types of cancer treatment are more likely to cause hearing loss than others.
If you are prescribed cytotoxic medication, the effects will be carefully monitored. Radiotherapy to the head and neck area can also cause hearing loss. You should tell your doctor immediately if you are receiving cancer treatment and you:
- develop tinnitus
- start to feel unsteady
- have difficulty hearing.
Any of these can be the first sign of damage to your ears caused by your treatment, or as a symptom of the cancer.
Effects of diuretics on hearing loss
Diuretics are medication that helps the body get rid of extra fluid and salt.
They can be used to treat high blood pressure and conditions where fluid builds up in the tissues, such as heart failure, and some kidney and liver conditions.
Some diuretics are known to cause hearing loss. And these are usually only damaging to the ear when they’re given in large doses in life-threatening situations.
If you already have hearing loss and balance problems, you should make sure your doctor is aware. This means you can receive treatment from diuretics that do not have ototoxic side effects.
Effects of antimalarial drugs on hearing loss
In rare case, some medications used to prevent or treat malaria (antimalarials) may cause hearing loss. Examples of antimalarials include chloroquine and quinine.
You should talk to your doctor if you’re about to travel to an area where malaria is common, and are concerned about the possible side effects of antimalarial medication.
Other medication that can cause hearing loss
This webpage does not contain a full list of every medication that can cause hearing loss or tinnitus.
If you’re concerned that a medicine that you are taking is making your hearing worse, speak with your GP.